• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Emotional blunting on lithium

P

Pear

Well-known member
Joined
Apr 12, 2020
Messages
84
Location
Ireland
I am really having a tough time on lithium and olanzapine. The lithium is causing extreme emotional blunting. Pdoc already did 2 reductions and situation improved somewhat. So I know it’s the lithium. I have to get off it. Pdoc suggested valproate acid. I cannot do a med change now because of coronavirus. The sensation of no feelings just stress is really bothering me. I can’t just zone out like usual.
 
M

Mister_Fabulous formerly BetaMale

Well-known member
Joined
Aug 17, 2018
Messages
1,270
Location
India
I used to be on lithium and olanzapine, and I know what you mean by emotional blunting. Luckily, I found a psychiatrist who helped me get off both these drugs.
 
P

Pear

Well-known member
Joined
Apr 12, 2020
Messages
84
Location
Ireland
Thanks BetaMale. I just don’t want to end up in hospital from doing a med change. It seems like a long way to the summer when I want to come off the lithium. I hope the pdoc can help me. I just don’t trust pdocs very well. But if I get sick it’s not his fault. Just bad luck.
 
P

Pear

Well-known member
Joined
Apr 12, 2020
Messages
84
Location
Ireland
What really bothers me is that the pdoc said several of his patients got off lithium but it didn’t improve the emotional blunting. I know getting off lithium will work because I felt better after he did 2 reductions. I thought he understood me but after he said that I was so disappointed. I have to depend on him to get me through a med change without getting sick. I do think he’s a good pdoc in spite of what he said.
 
M

Mister_Fabulous formerly BetaMale

Well-known member
Joined
Aug 17, 2018
Messages
1,270
Location
India
What really bothers me is that the pdoc said several of his patients got off lithium but it didn’t improve the emotional blunting. I know getting off lithium will work because I felt better after he did 2 reductions. I thought he understood me but after he said that I was so disappointed. I have to depend on him to get me through a med change without getting sick. I do think he’s a good pdoc in spite of what he said.
There may be other ways of regaining those emotions:
One study showed that practicing seven weeks of Loving Kindness Meditation increased multiple positive emotions including love, joy, contentment, gratitude, pride, hope, interest, amusement, and awe.
Source: 6 Amazing Benefits of Loving Kindness Meditation Backed by Science
 
P

Pear

Well-known member
Joined
Apr 12, 2020
Messages
84
Location
Ireland
I’m pretty sure it’s the lithium.
 
F

Failing Heart

Well-known member
Joined
Apr 8, 2020
Messages
150
Location
Virginia
There may be other ways of regaining those emotions:


Source: 6 Amazing Benefits of Loving Kindness Meditation Backed by Science
Normally, I would be the first one to roll my eyes at the idea of meditation but I did yoga/meditation every morning for the first two months of school (which was crazy stressful) and it was literally the only thing that got me through and kept me sane. I think the key to effectivenesss (for me anyway) was to give in, let go, and buy in to the whole idea.
 
E

Earl J

Well-known member
Joined
Apr 2, 2020
Messages
82
Location
Ireland
Hi Pear,
l have just read your post and I can’t understand why your psych doesn’t listen when you say you feel better with a reduction in Lithium. I was on Effexor XL for 6yrs it kept me stable but like you I was emotionally blunt, i couldn’t even cry when my father died. Then a change of psych and switch over to Lamotrogin (Lamictal) 200mg to keep me level, Citalopram 20mg summer then I increase 30mg in winter. This increases Seratonin which gives me a slight lift and lastly Quetiapine 75mg to help me sleep. As you can see the doses are pretty low but before I found the right meds I was almost admitted to hospital. Is it possible for you to get a second opinion from another psych.
 
P

Pear

Well-known member
Joined
Apr 12, 2020
Messages
84
Location
Ireland
There isn’t another pdoc, just his junior who can’t do anything. I’m totally dependent on him. The reduction was his idea originally which worked. But later he said lithium was the gold standard, etc. so did the pnurse. But it’s not working for me anymore. I was on it 15 years with no problem. I’ve had this blunting since september. I’m really frightened of doing a med change to valproic acid in case I get manic during coronavirus but I can’t take this blunting anymore.
 
E

Earl J

Well-known member
Joined
Apr 2, 2020
Messages
82
Location
Ireland
Hang on in there it won’t be long until lockdown is finished and then you continue on your way to getting back to yourself. Let us know how you get on
 
Ruma55

Ruma55

Well-known member
Joined
Apr 25, 2020
Messages
56
Location
Southern Maryland
Everyone's body reacts differently to meds, but I have had horrible reactions to lithium. Lithium severely blunted my emotions, gave me bad acne, and made me gain a ton of weight. I finally got to the point where I absolutely refused to take it. Remember, the doctors work for you - don't let them bully you into a medication that doesn't work for you. Firmly tell them that you will not take it because you can't handle the side effects and that they need to prescribe you something else.

I've been on Lamictal for years now and it works great with no side effects. Maybe ask if they'll try that instead.
 
P

Pear

Well-known member
Joined
Apr 12, 2020
Messages
84
Location
Ireland
Thanks Ruma55. It means a lot to get your message. My pdoc was talking about valproic acid. I did mention lamictal to him. I’m really stressed about doing a med change now. I don’t want to have an episode because of a med change now of all times. But the blunting is so severe I feel bad all the time. I’m talking to pdoc on Wednesday. So we shall see.
 
P

Pear

Well-known member
Joined
Apr 12, 2020
Messages
84
Location
Ireland
It’s not just emotional blunting I have with the lithium it’s also cognitive dulling and I can’t nap anymore or sleep at night without a sleeping pill. I don’t know how I’m getting out of this. There is no way the pdoc is going to reduce lithium by phone or under lockdown, that I can see.
 
Ruma55

Ruma55

Well-known member
Joined
Apr 25, 2020
Messages
56
Location
Southern Maryland
Thanks Ruma55. It means a lot to get your message. My pdoc was talking about valproic acid. I did mention lamictal to him. I’m really stressed about doing a med change now. I don’t want to have an episode because of a med change now of all times. But the blunting is so severe I feel bad all the time. I’m talking to pdoc on Wednesday. So we shall see.
Hang in there, try to be firm with your doctor. I know that's easier said than done though, especially when there's no other doctor options that give you the freedom to walk away from your current doctor. I've had a handful of doctors in the past who thought they knew best and wouldn't listen to me at all, that's a tough situation to be in.

In the past I've found that sometimes you have to dig your heels in and refuse treatment to be heard, but then again I've been "dismissed" by a few doctors too so maybe I'm not the best person to give advice lol. I really hope it works out for you, lithium is a terrible medication to be on when it doesn't work with your body.
 
Similar threads
Thread starter Title Forum Replies Date
HLon99 Antipsychotic Emotional Numbing Bipolar Forum 14
U Lithium experiences Bipolar Forum 5
U Lithium and water intake Bipolar Forum 12
U Lithium and Risperidone Bipolar Forum 22
T Excessive thirst,dry mouth from Lithium a SOLVED/remedy Bipolar Forum 15
F Lithium - Tapering Bipolar Forum 9
dubblemonkey I think lithium is poison Bipolar Forum 12
K Is lithium always prescribed in relation to bi polar? Bipolar Forum 14
H Do people on Lithium find it hard to stay hydrated? Bipolar Forum 10
H Lithium and sexual side effects Bipolar Forum 10
floater Lithium don't work Bipolar Forum 8
manicmonday Dieting while on lithium Bipolar Forum 3
S Has anyone ever changed from lithium to a different mood stabiliser? Bipolar Forum 14
F Lamictal or Lithium? Bipolar Forum 18
F Lithium / sleep Bipolar Forum 12
manicmonday Swapping meds from Risperidone to Lithium Bipolar Forum 5
N Microdosing elemental lithium taking lithoum orotate Bipolar Forum 5
K girlfriend said she got prescribed lithium for "stress" Bipolar Forum 18
J lithium is making my hair look crazy :( any ideas to help? Bipolar Forum 3
B Changing from Lithium tablet to capsule a difficult transition? Bipolar Forum 2
B Lithium and shaking hands Bipolar Forum 4
J Lithium and other medication male fertility Bipolar Forum 1
B Lithium no effect? Bipolar Forum 1
F Moving to lithium possibly Bipolar Forum 7

Similar threads

Top